Risk of Stroke Increased Soon After Aspirin Is Stopped

Neurology. 2011;76:740-746

In a recent study, patients taking low-dose aspirin for secondary prevention of cardiovascular or cerebrovascular events who discontinued therapy had a 40% increase in the risk of an ischemic stroke or transient ischemic attack within 31 to 180 days of stopping treatment compared with patients who continued to take aspirin.

Luis A. Garcia Rodriguez, MD, and colleagues conducted a large, nested case–control analysis using data on 39,512 patients registered in the Health Improvement Network, a computerized database that contains information on more than 3 million patients receiving treatment at primary care practices across the United Kingdom. Cases were defined as involving patients 50 to 84 years old who had received at least one prescription for low-dose aspirin (75–300 mg/d) for secondary prevention of cardiovascular or cerebrovascular events. Although OTC aspirin use was not recorded, most aspirin use in the U.K. in older patients is prescription-based. These patients were followed for a mean of 3.42 years to determine the occurrence of ischemic strokes and transient ischemic attacks and if there was an association with stopping aspirin therapy before these events.

Read more…

 

All active news articles

Get Involved

National Stroke Association’s mission is to reduce the incidence and impact of stroke by developing compelling education and programs focused on prevention, treatment, rehabilitation and support for all impacted by stroke.